Levodopa-induced dyskinesia is associated with increased thyrotropin releasing hormone in the dorsal striatum of hemi-parkinsonian rats

Academic Article

Abstract

  • Background: Dyskinesias associated with involuntary movements and painful muscle contractions are a common and severe complication of standard levodopa (L-DOPA, L-3,4-dihydroxyphenylalanine) therapy for Parkinson's disease. Pathologic neuroplasticity leading to hyper-responsive dopamine receptor signaling in the sensorimotor striatum is thought to underlie this currently untreatable condition. Methodology/Principal Findings:Quantitative real-time polymerase chain reaction (PCR) was employed to evaluate the molecular changes associated with L-DOPA-induced dyskinesias in Parkinson's disease. With this technique, we determined that thyrotropin releasing hormone (TRH) was greatly increased in the dopamine-depleted striatum of hemi-parkinsonian rats that developed abnormal movements in response to L-DOPA therapy, relative to the levels measured in the contralateral non-dopamine-depleted striatum, and in the striatum of non-dyskinetic control rats. ProTRH immunostaining suggested that TRH peptide levels were almost absent in the dopamine-depleted striatum of control rats that did not develop dyskinesias, but in the dyskinetic rats, proTRH immunostaining was dramatically up-regulated in the striatum, particularly in the sensorimotor striatum. This up-regulation of TRH peptide affected striatal medium spiny neurons of both the direct and indirect pathways, as well as neurons in striosomes. Conclusions/Significance: TRH is not known to be a key striatal neuromodulator, but intrastriatal injection of TRH in experimental animals can induce abnormal movements, apparently through increasing dopamine release. Our finding of a dramatic and selective up-regulation of TRH expression in the sensorimotor striatum of dyskinetic rat models suggests a TRH-mediated regulatory mechanism that may underlie the pathologic neuroplasticity driving dopamine hyper-responsivity in Parkinson's disease.
  • Digital Object Identifier (doi)

    Author List

  • Cantuti-Castelvetri I; Hernandez LF; Keller-Mcgandy CE; Kett LR; Landy A; Hollingsworth ZR; Saka E; Crittenden JR; Nillni EA; Young AB
  • Volume

  • 5
  • Issue

  • 11